Vasodilators and beta-blockers increase AMD risk

July 30, 2014

Vasodilators and oral beta-blockers are associated with an increase in the hazard of incidence of early age-related macular degeneration (AMD) and exudative AMD, respectively, according to research recently published online.

Vasodilators and oral beta-blockers are associated with an increase in the hazard of incidence of early age-related macular degeneration (AMD) and exudative AMD, respectively, according to research published online in Ophthalmology.

Researchers from the Department of Ophthalmology and Visual Sciences, University of Wisconsin School of Medicine and Public Health, Madison, Wisconsin, USA, conducted a longitudinal population-based study of people aged 43 to 86 years in Beaver Dam, Wisconsin, from 1988 through 1990. As part of the Beaver Dam Eye Study, examinations were performed every 5 years for 20-years; there were 9,676 person-visits over the course of the study. The researchers determined the status of AMD by grading retinal photographs.

After adjusting for factors such as age and gender, the researchers found that using a vasodilator increased in the hazard of incidence of early AMD by 72%, and using an oral beta blocker the increased hazard of incident exudative AMD by 71%.

“If these findings are replicated, it may have implications for care of older adults because vasodilators and oral beta-blockers are drugs that are used commonly by older persons.” the researchers wrote.

To read an abstract of the study, click here.